Pennsylvania, 2010Tornado in Pennsylvania, November 17, 2010
November 17, 2010 · NWS BGM · 1 event in 1 county or zone
As low pressure moved from lower Ontario to Quebec, a cold front pushed toward the region. A fine line of showers and low-topped thunderstorms developed over northeast Pennsylvania, and one of the storms produced a tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As low pressure moved from lower Ontario to Quebec, a cold front pushed toward the region. A fine line of showers and low-topped thunderstorms developed over northeast Pennsylvania, and one of the storms produced a tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 17, 2:29 AM EST, 1 minute earlier.
Area forecast discussion, Nov 17, 2:29 AM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
229 AM EST WED NOV 17 2010
.SYNOPSIS...
LOW PRESSURE WILL MOVE FROM LOWER ONTARIO INTO QUEBEC PROVINCE
TODAY, CAUSING GUSTY WINDS TO DEVELOP INTO NY AND PA. COOLER
CONDITIONS WILL FOLLOW FOR THE NEXT FEW DAYS.
&&
.NEAR TERM /UNTIL 10 AM THIS MORNING/...
MAX OBSERVED GUSTS WITH FINE LINE MOVING ACROSS OUR FA HAVE BEEN
GENERALLY 25 TO 35 KNOTS. THE AREA OF SHOWERS IS DIMINISHING AS
BEST INSTABILITY IS NOW OVER EASTERN PA, AND APPEARS TO BE ROBBING
THE MOISTURE FLOW NORTHWARD.
MAINLY SCATTERED SHOWERS WILL DEVELOP BEHIND THIS MAIN AREA, AND
AFFECT OUR REGION THROUGH THE MORNING HOURS.
&&
.SHORT TERM /10 AM THIS MORNING THROUGH FRIDAY/...
LOW PRESSURE WILL TRACK INTO QUEBEC TODAY, WITH A SECONDARY TROF
PROGGED TO DIP ACROSS LAKE ONTARIO THIS EVENING. SCATTERED SHOWERS
AND GUSTY WINDS WILL BE THE RULE TODAY. IMPRESSIVE PRESSURE
RISE/FALL COUPLE WILL KEEP THE POTENTIAL FOR VERY GUSTY WINDS OVER
THE FA THROUGH MUCH OF THE DAY, WITH A 50-60 KT JET ABOUT 4000
FEET OFF THE SURFACE.
AS THE LOW MOVES INTO EASTERN QUEBEC OVERNIGHT, THE FLOW WILL
BECOME MORE NORTHWESTERLY. WIND ALIGNMENT IN THE LOWEST FEW
THOUSAND FEET SUGGESTS THE LAKES WILL GET INVOLVED, AS COLDER
AIRMASS POURS OVER THE RELATIVELY WARM LAKE WATERS. WE HAVE
EXTENDED HIGH CHC TO LIKELY POPS OFF ONTARIO AND INTO CENTRAL NY.
THIS SHOULD BEGIN AS RAIN SHOWERS, AND BEGIN TO MIX WITH OR CHANGE
OVER TO SNOW SHOWERS ESPECIALLY OVER NORTHERN AREAS THURSDAY
MORNING AS SURFACE TEMPS FALL INTO THE LOWER 30S. LITTLE
ACCUMULATION IS EXPECTED.
A HIGH PRESSURE RIDGE WILL BUILD EASTWARD ON FRIDAY, BRINGING
REMAINING SHOWER ACTIVITY TO AN END. TEMPS WILL REMAIN COOL
THROUGH THE ATMOSPHERE, SO WE WILL STICK TO A BELOW NORMAL TEMP
FORECAST FRIDAY.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS STILL IN FAIR AGREEMENT THRU THE LONG TERM WITH A CLIPPER-
TYPE SYSTEM SKIRTING NORTH OF THE REGION TO START OFF THE PD. THIS
WL RESULT IN WRLY FLOW OVR LK ONTARIO WITH SOME CLDR AIR DIVING
IN...RESULTING IN LK EFFECT PCPN OVR MOHAWK VLY/TUG HILL LATE FRI
NIGHT INTO SAT AFTN. HIPRES NOSES IN BY SUN EVNG WITH FLOW
SHIFTING LIGHT OUT OF THE NORTH AND BRINGING AN END TO PCPN.
MODELS NOW IN BETTER AGREEMENT WITH SFC LOW WINDING UP OVR CNTRL
PLAINS AND HEADING NORTHEAST INTO ONTARIO BY 12Z MONDAY. THIS WL
DRAW IN WRMR AIR AND MORE MOISTURE TO THE REGION WITH A SFC WMFNT
MVG ACRS THE CWA DRG THE DAY MONDAY. STILL SOME UNCERTAINTY
REGARDING MVMNT OF FRONTAL BNDRY WITH 12Z GFS HOLDING SYSTEM BACK
TO THE WEST AND 12Z EC/GEM MUCH QUICKER. WL SIDE MORE TWD HPC/EURO
SOLN BUT WL BLEND WITH GMOS VALUES FOR T/TD GRIDS TO ACCNT FOR
SOME UNCERTAINTY AND POTENTIALLY COOLER SOLN.
MOST OF THE FRCG FOR PCPN WL LIKELY RIDE NORTH OF THE CWA WITH
ONLY LOCHC POPS FM MONDAY ONWARD...MAINLY FOR NORTHERN AND WRN
SXNS. ONLY ISSUE WL BE PCPN TYPE AND HV TRIED TO DISTINGUISH BTWN
SHOWERS IN THE AFTN VS. RAIN/SNOW MIX OVRNGT AND INTO EARLY MRNG
DUE TO DIURNAL TRENDS.
TEMPS SLOWLY MODERATE THRU THE PD WITH HIGHS TOPPING OUT IN THE
U40S/NR 50.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
RAIN CONTINUES ACROSS TERMINALS THROUGH THE OVERNIGHT. MOST
LOCATIONS RANGE FROM VFR TO MVFR WITH AN OCCASIONAL IFR CIG
RESTRICTION THROWN IN. THIN LINE OF HEAVIER SHOWERS WILL ROLL
THROUGH SITES THROUGH 08Z WITH LOCALLY HEAVY RAIN AND GUSTY WINDS
OUT OF THE SOUTHWEST. AFTER THIS TIME...MOST LOCATIONS WILL SEE
SOME IMPROVEMENT IN CONDITIONS WITH VFR POSSIBLE AT SYR/ELM AFTER
THIS LINE MOVES THROUGH. ELSEWHERE...MOST SITES WILL REMAIN MVFR
THROUGH THE MORNING. CIGS GRADUALLY IMPROVE DURING THE AFTERNOON
HOURS...THOUGH MVFR POSSIBLE AGAIN OVERNIGHT AT SYR/RME DUE TO
LAKE EFFECTS.
WINDS OUT OF THE SOUTHEAST BETWEEN 12-18KTS WITH GUSTS TO NEAR
30KTS THROUGH 08Z. AFTER THIS TIME...WINDS SHIFT TO THE SOUTHWEST
AND LIGHTEN UP BRIEFLY THROUGH DAYBREAK. BY 14Z...WINDS INCREASE
AGAIN FROM THE SOUTHWEST WITH OCCASIONAL GUSTS OVER 30KTS THROUGH
THE AFTERNOON.
OUTLOOK...
LATE WED NGT TO THU NGT...MVFR CIGS AND SHOWERS POSSIBLE WITH THE
PASSAGE OF A SECONDARY COLD FRONT AND DEVELOPING LAKE
EFFECT...MAINLY AT SYR/RME.
FRI/SAT/SUN...VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR PAZ038>040-043-044-047-048-072.
NY...WIND ADVISORY FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING FOR NYZ015>018-022>025-036-044-045-055-056.
WIND ADVISORY UNTIL 4 AM EST THURSDAY FOR NYZ009-037-046-057-
062.
&&
SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...PVN
AVIATION...PVNHazardous weather outlook, Nov 16, 4:11 PM EST, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
411 PM EST TUE NOV 16 2010
NYZ015>018-022>025-036-044-045-055-056-PAZ038>040-043-044-047-048-
072-172115-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-MADISON-CORTLAND-CHENANGO-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
411 PM EST TUE NOV 16 2010
...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ009-037-046-057-062-172115-
NORTHERN ONEIDA-SOUTHERN ONEIDA-OTSEGO-DELAWARE-SULLIVAN-
411 PM EST TUE NOV 16 2010
...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 AM EST
THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PN
Tornado, Lackawanna
- When
- November 17, 2:30 AM EST to 2:40 AM EST
- Where
- Lackawanna County, 0.86 mi SE of Jessup to 0.52 mi E of Winton
- Rating
- EF1
- Path length
- 1.73 mi
- Path width
- 150 yd
- Property damage
- $125,000
- Reported by
- NWS Storm Survey
- Coordinates
- 41.460, -75.560
A tornado touched down in Jessup, Pennsylvania around 2:30 AM EST on November 17th, 2010. The tornado first touched down near Jessup Auto and crossed the Casey Highway, doing considerable damage to the Jessup Youth Association Park. This included damage to bleachers and a few buildings. There were also trees uprooted and snapped in and around this park. A dumpster was also blown onto its side and about 20 feet from its original position. The tornado then blew out a wall on an auto repair shop and removed shingles from a home. The tornado continued up a hill and went through St. Michael`s Cemetery. The tornado uprooted and snapped many trees along its path and tore off a portion of the roof of Lamination Incorporated in Archibald, Pennsylvania where it finally lifted.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Maryland, November 17, 20103 injured · $327,000 · EF1 · 23 events
- Damaging Winds in Pennsylvania, November 17, 2010$160,000 · 56 kt wind · 15 events
- Damaging Winds in New Jersey, November 17, 2010$140,000 · 52 kt wind · 8 events
- Strong Wind in New Jersey, November 17, 2010$37,000 · 21 events
- Strong Wind in Vermont, November 17, 2010$50,000 · 5 events
- Tornado and Damaging Winds in New York, November 17, 2010$6,000 · EF1 · 5 events
- High Wind and Strong Wind in New Mexico, November 17, 2010$30,000 · 53 kt wind · 4 events
- Dense Fog in Illinois, November 17, 201019 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, November 17, 201050 kt wind · 15 events
- Strong Wind in Massachusetts, November 17, 2010$16,000 · 4 events
- Damaging Winds in Pennsylvania, November 17, 2010$15,000 · 50 kt wind · 3 events
- Dense Fog in Missouri, November 17, 201011 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 267941.